Geometrical foundations of the sampling design with fixed sample size

Pierpaolo Angelini


We study the sampling design with fixed sample size from a geometric point of view. The first-order and second-order inclusion probabilities are chosen by the statistician. They are subjective probabilities. It is possible to study them inside of linear spaces provided with a quadratic and linear metric. We define particular random quantities whose logically possible values are all logically possible samples of a given size. In particular, we define random quantities which are complementary to the Horvitz-Thompson estimator. We identify a quadratic and linear metric with regard to two univariate random quantities representing deviations. We use the α-criterion of concordance introduced by Gini in order to identify it. We innovatively apply to probability this statistical criterion.


tensor product; linear map; bilinear map; quadratic and linear metric; α-product; α-norm

Full Text:



V. P. Godambe and V. M. Joshi. Admissibility and bayes estimation in sampling finite populations. i. The Annals of Mathematical Statistics, 36(6):1707–1722, 1965.

I. J. Good. Subjective probability as the measure of a non-measurable set. In E. Nagel, P. Suppes, and A. Tarski, editors, Logic, Methodology and Philosophy of Science. Stanford University Press, Stanford, 1962.

J. Hajek. Some contributions to the theory of probability sampling. ´ Bulletin of the international Statistical Institute, 36(3):127–134, 1958.

H. O. Hartley and J. N. K. Rao. Sampling with unequal probabilities and without replacement. The Annals of Mathematical Statistics, 33(2):350–374, 1962.

D. G. Horvitz and D. J. Thompson. A generalization of sampling without replacement from a finite universe. Journal of the American Statistical Association, 47 (260):663–685, 1952.

V. M. Joshi. A note on admissible sampling designs for a finite population. The Annals of Mathematical Statistics, 42(4):1425–1428, 1971.

Y. Tille and M. Wilhelm. Probability sampling designs: principles for choice of design and balancing. Statistical Science, 32(2):176–189, 2017.

F. Yates and P. M. Grundy. Selection without replacement from within strata with probability proportional to size. Journal of the Royal Statistical Society B, 15 (2):253–261, 1953.



  • There are currently no refbacks.

Copyright (c) 2020 Pierpaolo Angelini

Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.

Ratio Mathematica - Journal of Mathematics, Statistics, and Applications. ISSN 1592-7415; e-ISSN 2282-8214.